New Mexico, 2004

Flash Flood in New Mexico, September 26, 2004

September 26, 2004 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 26, 9:45 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 26, 9:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1045 AM MDT SUN SEP 26 2004

.UPDATE...SIGNIFICANT RAINFALL EVENT UNDERWAY ACROSS MUCH OF THE
EAST...AND PATTERN LOOKS FAVORABLE FOR CONTINUED RAIN THROUGH AT
LEAST EARLY TONIGHT. INCREASED POPS ACROSS OUR EAST-CENTRAL AND
SOUTHEAST ZONES TO CATEGORICAL AND LOWERED MAX TEMPS ANOTHER COUPLE
OF DEGREES THROUGHOUT THE EAST PLAINS. A BROAD AND IMPRESSIVE RAIN
SHIELD OVER THE EC/SE PLAINS CONTINUES TO EXPAND WITH EMBEDDED AREAS
OF MDT/HVY RAIN ROTATING N-NWWD. NO LIGHTNING BEING DETECTED
ANYWHERE IN THE ENTIRE REGION. AS A RESULT...HOURLY RAINFALL RATES
REMAIN UNDER ONE QUARTER OF AN INCH. CERTAINLY POTENTIAL FOR SOME
RUNOFF/PONDING PROBLEMS...ESPECIALLY ACROSS CHAVES...ROOSEVELT AND
CURRY COUNTIES WHERE HEAVY RAINS HAVE FALLEN PAST TWO DAYS.
REALIGNED THE AXIS OF HIGHEST POPS ACROSS THE NORTHEAST WHERE THERE
WILL BE A SHARP EAST-WEST GRADIENT. ACROSS THE MOUNTAINS AND
WEST...HAVE LOWERED POPS ACROSS MOST OF THIS REGION WITH ISOLATED
COVERAGE MOST AREAS. KEPT IN SCATTERED AREAS OF CONVECTION HIGHER
TERRAIN SW AND NC. KJ

&&

.DISCUSSION...UPPER LEVEL TROUGH PARKED OVER NM THIS AM AND WILL
ONLY DRIFT SLOWLY E THROUGH MON. MAIN LOW ASSOCIATED WITH TROUGH
OVER SW NM PER IR AND WV SATELLITE IMAGERY. DECENT BAND OF SHOWERS
OVER SE AND EC NM DRIFTING N. ERN ZONES SHOULD BE MAIN FOCUS FOR
CONVECTION TODAY...AT LEAST THIS AM...WITH ENOUGH MOISTURE AND
INSTABILITY AND A LITTLE HEATING TO HELP GENERATE ISOLATED TO
SCATTERED CONVECTION IN THE W THIS PM.

A GRADUAL REDUCTION IN ACTIVITY FOR MON AS TROUGH SLIDES TO THE E.
AGAIN THOUGH ERN ZONES FAVORED AREA WITH SCATTERED SHOWERS AND
STORMS THERE...AND ISOLATED IN THE W. MODELS BRING A SURFACE FRONT
S INTO THE ERN PLAINS MON AND MON NIGHT WITH E WINDS INTO THE RIO
GRANDE VALLEY AS WELL MON NIGHT. THIS LIKELY TO ENHANCE PRECIP FOR
TUE AND WILL ADJUST POPS UP AND TEMPS DOWN. THEN NEXT UPSTREAM
TROUGH ENTERS CA TUE NIGHT AND WED. SW FLOW DEVELOPS OVER NM WITH
GENERAL SLY LOW LEVEL FLOW. UNSETTLED PERIOD THUS POSSIBLE AGAIN
FOR THE SECOND HALF OF THE WEEK. HAVE TRENDED SOME POPS UP AND TEMPS
DOWN FOR THE WED THRU FRI PERIOD. LR GFS BRINGS ANOTHER FRONT S
INTO THE STATE FRI AND FRI NIGHT WHICH COULD POTENTIALLY REPLENISH
THE MOISTURE FOR NEXT WEEKEND...ESPECIALLY IN THE E. CHJ
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

40
Hazardous weather outlook, Sep 26, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN SEP 26 2004

NMZ001>021-026-271200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
556 AM MDT SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SHOWERS
AND THUNDERSTORMS OVER EASTERN NEW MEXICO CAN CONTAIN HEAVY RAIN
CAPABLE OF PRODUCING MINOR FLOODING ALONG SMALL STREAMS AND CREEKS
AND RAPID FLOWS IN ARROYOS...AS WELL AS RUNNING WATER THROUGH LOW
WATER CROSSINGS AND ON HIGHWAYS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CHJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chaves

When
September 26, 1:00 PM MST to 1:45 PM MST
Where
Chaves County, Roswell
Reported by
EMERGENCY MANAGER
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Heavy rain from Roswell south to Dexter-Hagerman filled streets to axle deep and flooded several crossing with 3 feet of water along the Felix River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422908.